Texas, 2007Ice Storm in Texas, January 16 to 17, 2007
January 16 to 17, 2007 · NWS HGX · 18 events in 18 counties and zones
A very cold arctic air mass ascending down upon Texas, combined with southwesterly upper level disturbances, produced freezing rain across the northern and central regions of southeast Texas.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold arctic air mass ascending down upon Texas, combined with southwesterly upper level disturbances, produced freezing rain across the northern and central regions of southeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 16, 6:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 16, 6:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
620 PM CST TUE JAN 16 2007
.AVIATION...
LIGHT FZRA WILL EFFECT MAINLY THE NORTHERN TAF SITES. IT IS
POSSIBLE THAT CLL AND UTS MAY EVEN SEE LIGHT SNOW MIXED IN AS THE
TEMPERATURE DROPS OVERNIGHT. THE PREDOMINATE PRECIP TYPE WILL BE
FZRA. THE FREEZING LINE IS CURRENTLY LOCATED BETWEEN HOU AND IAH.
PRECIPITATION AT HOU AND SGR WILL LIKELY TRANSITION TO LIGHT FZRA BY
06Z...AND THEN RETURN TO LIGHT RA BY 14Z WED MORNING.
CIGS ARE CURRENTLY VFR AT ALL TAF SITES. FORECAST MODELS TREND
CIGS TO MVFR LEVELS AFTER 05Z. AM NOT CONFIDENT THAT THIS WILL
OCCUR...BUT DECIDED TO CONTINUE THE MVFR TREND FROM THE PREVIOUS TAF
PACKAGE UNTIL I HAVE MORE INFORMATION. MAIN FACTOR DRIVING CIG
LEVELS WILL BE SURFACE WINDS. LAST NIGHT...THERE WAS ENOUGH DRY AIR
ADVECTED BELOW 040 FT TO KEEP LOW STRATUS FROM FORMING. IF LOW LEVEL
WINDS DO NOT BEGIN TO DROP OFF BY 03-04Z...WILL CONSIDER REMOVING
MVFR CIGS.
BIGGER QUESTION IS WED EVENING. FORECAST MODELS TREND CIGS TO IFR
LEVELS AT MOST TAF SITES BETWEEN 21Z AND 06Z. CONFIDENCE IS LOW THAT
IFR CONDITIONS WILL OCCUR. DECIDED TO MAINTAIN MVFR CONDITIONS
THROUGH 00Z AND ADDRESS THIS IN MORE DETAIL WITH THE 06Z TAF
PACKAGE. 44
&&
.PREV DISCUSSION.../ISSUED 213 PM CST TUE JAN 16 2007/
BREAK IN THE PRECIP HAS NOT OCCURRED UP NORTH SO FAR TODAY...AND IT LOOKS
LIKE CONDITIONS MAY WORSEN AS WE APPROACH THE EVENING HOURS. A LARGE
AREA OF MIXED PRECIP CONTINUES ACROSS OUR FAR NORTHERN COUNTIES AND
EXTENDS TO THE SOUTHWEST INTO THE SAN ANTONIO AND HONDO AREAS. ACTIVITY
EMBEDDED IN THIS LARGE AREA IS MOVING TO THE EAST NORTHEAST WHILE THE
ENTIRE SYSTEM IS MOVING ALMOST DUE EAST. IF THIS TREND CONTINUES...OUR
CENTRAL AREAS COULD BE IN STORE FOR SOME COLD RAINS LATER THIS AFTERNOON
AND THIS EVENING. TEMPERATURES REMAIN 3 TO 5 DEGREES ABOVE FREEZING
IN OUR CENTRAL ZONES...SO ONLY RAIN IS ANTICIPATED AT THIS TIME. IF
THE RAINS CAN COOL THE AIRMASS ONLY A COUPLE OF DEGREES THIS EVENING...WE
COULD END UP GETTING A MIXED PRECIP EVENT. FURTHER NORTH...WILL SHOW
A MIXED BAG...INCLUDING SNOW...WHERE TEMPERATURES HAVE PERSISTED SEVERAL
DEGREES BELOW FREEZING. COASTAL LOCATIONS APPEAR SAFEST AT THIS TIME
FOR AN ALL RAIN EVENT WITH TEMPERATURES IN THE UPPER 30S TO LOWER 40S.
HARD TO DETECT DISTURBANCES MAY RIDE ACROSS THE AREA TONIGHT AND MAY
PRODUCE MORE FROZEN STUFF NORTH...A MIX OF FROZEN STUFF AND RAIN CENTRAL...AND
JUST RAIN AT THE COAST. THIS MIXED BAG THREAT SHOULD CONTINUE INTO TOMORROW
MORNING. ANTICIPATE TEMPERATURES TO RISE IN THE AFTERNOON ABOVE FREEZING
AREAWIDE TO BRIEFLY END THE FROZEN PRECIP THREAT. ANY WEAK IMPULSE TOMORROW
NIGHT AND THURSDAY MORNING COULD LEAD TO A BRIEF FROZEN PRECIP MIX UP
NORTH WHERE LOWS WILL BE AROUND FREEZING. FINALLY...BY LATE THURSDAY
MORNING...TEMPERATURES WILL WARM UP ENOUGH TO END THIS JANUARY WINTER
WEATHER EVENT. ANOTHER COLD FRONT SHOULD ARRIVE LATE THURSDAY NIGHT
OR EARLY FRIDAY MORNING...AND REINFORCING HIGH PRESSURE BUILDING IN
BEHIND THE BOUNDARY WILL KEEP US ON THE VERY COOL SIDE INTO THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 28 36 32 41 35 / 70 50 30 30 40
HOUSTON (IAH) 31 38 35 44 39 / 60 50 30 30 40
GALVESTON (GLS) 36 43 41 48 43 / 50 50 30 30 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...ICE STORM WARNING FROM 6 PM THIS EVENING TO 9 AM CST WEDNESDAY
FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...
COLORADO...FORT BEND...GRIMES...HARRIS...HOUSTON...
JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...
POLK...SAN JACINTO...TRINITY...WALKER...WALLER...
WASHINGTON...WHARTON.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
GRIMES...HOUSTON...MADISON...TRINITY...WALKER...WALLER...
WASHINGTON.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...42Hazardous weather outlook, Jan 16, 2:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
245 PM CST TUE JAN 16 2007
TXZ163-164-176>179-195>200-210>214-226-227-235>238-171300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
245 PM CST TUE JAN 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...ICE STORM WARNING IS IN EFFECT TONIGHT THROUGH WEDNESDAY MORNING
FOR MUCH OF INLAND SOUTHEAST TEXAS...
.DAY ONE...THIS AFTERNOON AND TONIGHT
WITH THE EXPECTED APPROACH OF ANOTHER UPPER LEVEL DISTURBANCE FROM
THE SOUTHWEST THIS AFTERNOON AND TONIGHT...THE POSSIBILITY OF FROZEN
PRECIPITATION WILL CONTINUE ACROSS THE NORTHERN PORTIONS OF THE AREA.
THE THREAT DOES EXPAND SOUTHWARD TONIGHT AS AN IMPULSE HEADED IN
THIS DIRECTION MOVES OVER SOUTHEAST TEXAS. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE DETAILS ON THIS DEVELOPING HAZARDOUS AND
POTENTIALLY DANGEROUS WINTER WEATHER EVENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A CHANCE OF WINTER WEATHER PRECIPITATION AND FREEZING TEMPERATURES WILL
LINGER ACROSS MUCH OF INLAND SOUTHEAST TEXAS WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Ice Storm, Austin
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Austin forecast zone
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 29.887, -96.278 (the zone’s center; the record gives no point)
Ice accumulation from 3/8 to 1/2 inch thick on bridges, trees, and on roofing of structures generally north of Wallis.
Ice Storm, Brazos
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Brazos forecast zone
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Widespread icing on roads, bridges, and power lines.
Ice Storm, Burleson
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Burleson forecast zone
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures. CR 201 and CR 440 were closed due to icing. Several power lines down including a report of one down in Caldwell.
Ice Storm, Colorado
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Colorado forecast zone
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 29.621, -96.526 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures.
Ice Storm, Fort Bend
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Fort Bend forecast zone
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 29.528, -95.771 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures. Sections of FM 1093 were closed due to icing.
Ice Storm, Grimes
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Grimes forecast zone
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 30.544, -95.985 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures.
Ice Storm, Harris
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Harris forecast zone
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures across the northern and central portions of the county. US 290 to the Harris-Waller county line and the entry ramps on sections of Beltway 8 were iced over.
Ice Storm, Houston
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Houston forecast zone
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 31.318, -95.423 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures.
Ice Storm, Liberty
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Liberty forecast zone
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 30.152, -94.812 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures. US 59 bypass around Cleveland closed due to icing.
Ice Storm, Madison
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Madison forecast zone
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 30.966, -95.928 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures. Sections of SH 21 from Interstate 45 to the Houston County line, US 190 from Interstate 45 to the Brazos County line, and FM 39 were iced over.
Ice Storm, Montgomery
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Montgomery forecast zone
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Widespread ice accumulation on numerous roads, bridges, and power line down in Splendora.
Ice Storm, Polk
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Polk forecast zone
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.793, -94.830 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures.
Ice Storm, San Jacinto
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- San Jacinto forecast zone
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 30.580, -95.167 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures.
Ice Storm, Trinity
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Trinity forecast zone
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 31.089, -95.135 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures.
Ice Storm, Walker
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Walker forecast zone
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 30.739, -95.572 (the zone’s center; the record gives no point)
Widespread ice accumulation on numerous roads, a few bridges, and on the roofing of general structures.
Ice Storm, Waller
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Waller forecast zone
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 30.011, -95.988 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, and the roofing of general structures. Icing reported on sections of US 290.
Ice Storm, Washington
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Washington forecast zone
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 30.215, -96.403 (the zone’s center; the record gives no point)
Widespread ice accumulation on numerous roads, bridges, trees, and the roofing of general structures. Downed trees due to ice caused power outages. Icy roads included scetions of US 290 and SR 36.
Ice Storm, Wharton
- When
- January 16, 8:00 PM CST to January 17, 3:00 PM CST
- Where
- Wharton forecast zone
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Widespread ice accumulation on roads, bridges, trees, and the roofing of general structures in central and northern portions of the county.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, January 16 to 17, 200748 injured · $185,000 · 25 events
- Heavy Snow in Oregon, January 16, 20072 deaths · 8 events
- Winter Weather in Washington, January 16, 20071 death · 6 injured · 2 events
- Winter Weather in Texas, January 16 to 17, 20071 death · 1 injured · 13 events
- Winter Storm and Winter Weather in Texas, January 16 to 17, 20079 injured · $47,000 · 18 events
- Lake-Effect Snow in Ohio, January 16, 2007$75,000 · 2 events
- Winter Weather in Washington, January 16, 20073 injured · 1 event
- High Surf in Hawaii, January 16 to 20, 20077 events
- Extreme Cold in Maine, January 16 to 17, 20075 events
- Frost and Freeze in Oregon, January 16, 20072 events
- Heavy Snow in Washington, January 16, 20072 events
- Flood in Missouri, January 16, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12936, 12938, 12940, 12942, 12944, 12945, 12946, 12947, 12948, 12949, 12950, 12951, 12952, 12953, 12954, 12955, 12956, 12957.